West Virginia, 2016

Winter Storm in West Virginia, January 22 to 24, 2016

January 22 to 24, 2016 · NWS LWX · 11 events in 11 counties and zones

Coastal low pressure rapidly intensified as it tracked up the Mid-Atlantic coast. At the same time, high pressure to the north was funneling cold air into the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Coastal low pressure rapidly intensified as it tracked up the Mid-Atlantic coast. At the same time, high pressure to the north was funneling cold air into the region. The strong low pressure system was able to tap into moisture from the Gulf of Mexico and the Atlantic Ocean resulting in heavy amounts of precipitation. The cold air caused that precipitation to fall in the form of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 22, 4:00 AM EST, 6 hours earlier.

Area forecast discussion, Jan 22, 4:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST FRI JAN 22 2016

.SYNOPSIS...LOW PRESSURE OVER THE GULF STATES WILL BECOME A HIGH
IMPACT WINTER STORM FOR THE MID ATLANTIC STATES THIS AFTERNOON
THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL RETURN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...A MAJOR WINTER STORM IS EXPECTED
TO IMPACT THE MID-ATLANTIC TODAY AND CONTINUE THROUGH SATURDAY
NIGHT. WINTER STORM AND BLIZZARD WARNINGS ARE IN EFFECT.

A DEEPENING TROUGH IS AIDING IN CYCLOGENESIS ACROSS ALABAMA AS A
1004MB SFC LOW CONTINUES TO INTENSIFY. WATER VAPOR AND REGIONAL
RADAR SHOW EXCESSIVE PRECIPITATION ACROSS PORTIONS OF THE TN VALLEY
AND SE US WITH STRONG TO SEVERE STORMS MOVING INTO GA/FL PANHANDLE.
THE NRN EDGE OF PRECIPITATION HAS REACHED SW VA/W NC THIS MORNING
AND IS MOVING SLIGHTLY FASTER THAN PREVIOUS MODEL GUIDANCE WAS
SHOWING. HI-RES MODEL GUIDANCE INCLUDING THE HRRR...NSSL WRF AND NAM
FIRE WX NEST HAVE CAUGHT UP WITH THIS TREND AND SNOW IS NOW EXPECTED
TO MOVE INTO THE REGION 1-2 HOURS FASTER THAN PREV THOUGHT
TODAY...REACHING THE SW CORNER OF THE CWA BY 7AM...NOVA/DC BY 1PM
AND BALTIMORE BY 3PM. SATURATION WILL INCREASE THIS MORNING AS THE
SYSTEM MOVES NORTHWARD. LOW-LEVEL DRY AIR WILL KEEP SNOW LIGHT AT
THE START BUT AFTER 1-3 HRS...SNOW IS EXPECTED TO BECOME MODERATE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
BY 00Z SATURDAY/FRIDAY EVENING THE SFC LOW WILL TRANSITION TO THE
COAST AND RAPIDLY INTENSIFY. THE BAROCLINC ZONE ON THE NORTH SIDE OF
THE SFC LOW WILL BECOME STRONGER TONIGHT WITH A 50-70KT EASTERLY LLJ
ACROSS THE MID-ATLANTIC REGION. WINDS ARE GOING TO RAMP UP CAUSING
CONDTIONS TO WORSEN OVERNIGHT...BLOWING SNOW WILL CAUSE NEAR ZERO
VISBILITIES AND DRIFTING SNOW. LAPSE RATES ARE ALSO EXPECTED TO
INCREASE TONIGHT INTO SATURDAY AND THUNDERSTORMS ARE POSSIBLE MAINLY
EAST OF THE BLUE RIDGE. THIS WILL CAUSE SNOWFALL RATES TO INCREASE
TO 2+INCHES AN HOUR ACROSS THE REGION. AS THE COASTAL LOW MOVES
CLOSER TO THE REGION TONIGHT INTO SATURDAY...WARM AIR INTRUSION MAY
MOVE INTO SOUTHERN MARYLAND WITH SLEET MIXING INTO THIS REGION.
DEPENDING ON THE TRACK SOME OF THE MIXED PTYPE MIGHT MOVE IN AS FAR
WEST AS I-95 SATURDAY. THERE IS LOW CONFIDENCE FOR SNOWFALL TOTALS
ACROSS SOUTHERN MARYLAND ESPECIALLY ST MARYS COUNTY WHERE THERE
COULD BE A VERY TIGHT GRADIENT BETWEEN A FOOT OF SNOW AND A FEW
INCHES. AT THIS TIME...DUE TO THE INTENSITY AND CURRENT FORECAST
TRACK OF THE SFC LOW...SNOW IS EXPECTED TO OUTPLAY MIXED PTYPE.

WINDS WILL BE MAXIMIZED LATE TONIGHT AND INTO SATURDAY AS THE SFC
LOW APPROACHES THE CHESAPEAKE BAY. NE WINDS 30-40 MPH WITH GUSTS UP
TO 65 MPH ARE EXPECTED ALONG AND EAST OF I-95. FURTHER WEST...WINDS
WILL TAPER OFF BUT STILL BE STRONG.

THE SFC LOW WILL MOVE OFF THE DELMARVA COAST BY SATURDAY MORNING.
SNOW WILL CONTINUE ACROSS THE AREA THROUGH THE MORNING. ANY MIXED
PTYPE ACROSS COASTAL REGIONS WILL LIKELY CHANGE BACK TO SNOW BY
SATURDAY EVENING AS COLDER AIR MOVES INTO THE REGION.

THERE WAS NO CHANGE TO STORM TOTAL SNOWFALL TOTALS OVERNIGHT.
CONSISTENCY IS STILL PRESENT IN MODEL GUIDANCE WITH CLOSE TO TWO
FEET OF SNOW EXPECTED ACROSS MOST OF THE REGION WITH 1-2 FEET
EXPECTED ACROSS THE POTOMAC HIGHLANDS AND SOUTHERN MARYLAND. DUE
TO ELEVATION...2-3 FEET OF SNOW IS EXPECTED ACROSS THE BLUE RIDGE.
WITH THAT BEING SAID...THERE IS STILL A SPREAD OF ENSEMBLE MEMBERS
MAINLY SHOWING HIGHER SNOWFALL TOTALS ACROSS THE REGION. THESE
SEEMS TO BE IN RESPONSE TO HIGHER QPF. UPDATES TO THE FORECAST ARE
ALWAYS NECESSARY AND WILL BE DONE THROUGHOUT THE EVENT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...MAJOR STORM SHOULD BE OVER
BY 12Z SUN IF NOT SOONER BUT NOT AFTER DUMPING 20 TO 30 INCHES OF
SNOW OVER A LARGE AREA. IMPROVING WEATHER SUN THROUGH MON AS HIGH
PRES BUILDS IN ALTHOUGH STILL BREEZY ON SUN. WARM AIR AND MOISTURE
ADVECTION BEGINS MON AFTERNOON AHEAD OF A CDFNT. AS WARM AND MOIST
AIR MOVES OVER A DEEP FRESH SNOW PACK WOULD EXPECT LOW CLOUDS AND
POSSIBLE FOG TO DEVELOP DESPITE A STRONG SW FLOW MON NIGHT. SCT
RAIN SHOWERS EXPECTED TUE ALONG FROPA. TURNING COLDER AND DRIER
TUE NIGHT THROUGH EARLY THU AS WEAK HIGH PRES BUILDS IN. A CLIPPER
SYSTEM WILL MOVE ACROSS THE AREA THU NIGHT-FRI WITH SNOW SHOWERS
POSSIBLE. LATEST 00Z ECMWF SHOWS ANOTHER POTENTIAL EAST COAST STORM
THU NIGHT-FRI BRUSHING THE COAST. WPC DY4-DY7 SFC GRAPHICS APPEAR
TO BE DOWNPLAYING THIS SCENARIO ATTM.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...VFR CONDITIONS THIS MORNING.

SN IS EXPECTED TO OVERSPREAD THE REGION TODAY...BEGINNING AT KCHO
BETWEEN 10- NOON AND REACHING BWI/MTN 19-21Z. SN WILL CONTINUE AND
BE HEAVY AT TIMES PRODUCING VERY LOW VSBYS. BLIZZARD CONDITIONS ARE
POSSIBLE AT DCA-IAD-BWI-MTN DURING THIS TIME. VLIFR CONDITIONS ARE
EXPECTED.

GUSTY WINDS ARE EXPECTED LATE FRIDAY NIGHT INTO SATURDAY. GUSTS
AROUND 25-45 KTS ARE EXPECTED WITH HIGHER GUSTS AT DCA-BWI-MTN.
WINDS SHOULD TAPER OFF SATURDAY NIGHT INTO SUNDAY. SNOW IS EXPECTED
TO TAPER OFF FROM WEST TO EAST SATURDAY NIGHT.

POTENTIAL FOR LOW CLOUDS AND FOG MON NIGHT AS WARM MOIST AIR MOVES
OVER A DEEP FRESH SNOW PACK. CDFNT WILL CROSS THE AREA TUE
EVENING WITH NW WINDS.

&&

.MARINE...WINDS WILL REACH A MINIMUM THIS MORNING THEN BEGIN TO
STRENGTHEN RAPIDLY THIS AFTERNOON THROUGH SATURDAY MORNING. STORM
FORCE WINDS APPEAR DEFINITE LATE FRI NIGHT THROUGH SAT EVENING.
WINDS DIMINISH BELOW GALES SUN MORNING AND BELOW SMALL CRAFT AFTER
18Z SUN.

&&

.TIDES/COASTAL FLOODING...STRONG BLOWOUT TIDES WILL OCCUR AT MOST
SITES WITH ANOMALIES AS LOW AS 3.5 FT BELOW ASTRONOMICAL LEVELS AT
ANNAPOLIS. THE ONLY EXCEPTION IS AT STRAITS POINT IN ST. MARYS
COUNTY WHERE MINOR FLOODING IS POSSIBLE SAT AFTERNOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR DCZ001.
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
     FOR MDZ003-501-502.
     BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR MDZ013-014-503>506.
     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR MDZ016>018.
     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY FOR
     MDZ004>006-011-507-508.
VA...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 6 AM EST SUNDAY
     FOR VAZ025-026-036>038-503-504.
     BLIZZARD WARNING FROM 8 AM THIS MORNING TO 6 AM EST SUNDAY FOR
     VAZ508.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR VAZ027-029-030-039-040-050-051-501-502.
     BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR VAZ053-054-505-506.
     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR VAZ052-055>057-507.
     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR VAZ028-031.
WV...WINTER STORM WARNING FROM 8 AM THIS MORNING TO 6 AM EST SUNDAY
     FOR WVZ505-506.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
     FOR WVZ051-052.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR WVZ055-501-502.
     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR WVZ050-053-503-504.
MARINE...STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY FOR
     ANZ530>534-536>543.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY FOR
     ANZ535.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EST THIS
     EVENING FOR ANZ534-537-543.

&&

SYNOPSIS...LFR
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...HAS/LFR
MARINE...HAS/LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Jan 22, 5:25 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 AM EST FRI JAN 22 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
525 AM EST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE OUTLOOK AREA BEGINNING THIS
AFTERNOON THROUGH SATURDAY NIGHT. IMPACTS INCLUDE SIGNIFICANT
TRAVEL DISRUPTIONS DUE TO ROAD AND AIRPORT CLOSURES...AS WELL AS
THREATS TO LIFE AND PROPERTY.

A STORM WARNING IS IN EFFECT TONIGHT THROUGH SATURDAY FOR THE
MARYLAND CHESAPEAKE NORTH OF POOLES ISLAND AND THE TIDAL POTOMAC
RIVER SOUTH OF INDIAN HEAD. A GALE WARNING IS IN EFFECT ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BLIZZARD WARNING IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
SATURDAY NIGHT. IMPACTS INCLUDE SIGNIFICANT TRAVEL DISRUPTIONS DUE
TO ROAD AND AIRPORT CLOSURES...AS WELL AS THREATS TO LIFE AND
PROPERTY.

A STORM WARNING IS IN EFFECT THROUGH SATURDAY FOR THE MARYLAND
CHESAPEAKE NORTH OF POOLES ISLAND AND THE TIDAL POTOMAC RIVER
SOUTH OF INDIAN HEAD. A GALE WARNING IS IN EFFECT ELSEWHERE.

A GALE WARNING WILL LIKELY BE NEEDED FOR PORTIONS OF THE WATERS
LATE SATURDAY NIGHT THROUGH SUNDAY MORNING.

FOR NEXT WEEK...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BEGIN THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231030-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
525 AM EST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS WEST OF THE
BLUE RIDGE MOUNTAINS AS WELL AS CENTRAL VIRGINIA TODAY THROUGH
SATURDAY NIGHT. A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON
THROUGH SATURDAY NIGHT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS...CENTRAL MARYLAND...PORTIONS OF THE VIRGINIA
PIEDMONT...AND THE BLUE RIDGE MOUNTAINS. IMPACTS INCLUDE
SIGNIFICANT TRAVEL DISRUPTIONS DUE TO ROAD AND AIRPORT
CLOSURES...AS WELL AS THREATS TO LIFE AND PROPERTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS WEST OF THE
BLUE RIDGE MOUNTAINS AS WELL AS CENTRAL VIRGINIA THROUGH SATURDAY
NIGHT. A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON THROUGH
SATURDAY NIGHT FOR THE WASHINGTON AND BALTIMORE METROPOLITAN
AREAS...CENTRAL MARYLAND...PORTIONS OF THE VIRGINIA PIEDMONT...AND
THE BLUE RIDGE MOUNTAINS. IMPACTS INCLUDE SIGNIFICANT TRAVEL
DISRUPTIONS DUE TO ROAD AND AIRPORT CLOSURES...AS WELL AS THREATS
TO LIFE AND PROPERTY.

FOR NEXT WEEK...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BEGIN THIS AFTERNOON.

In the hours before

Local storm report, Jan 22, 9:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 AM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     SNOW             1 SSW ELMA              37.73N  78.81W
01/22/2016  E0.0 INCH        NELSON             VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1600343

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Western Pendleton

When
January 22, 10:00 AM EST to January 23, 10:00 PM EST
Where
Western Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snowfall totaled up to 32.0 inches at Circleville.

Winter Storm, Eastern Pendleton

When
January 22, 10:00 AM EST to January 23, 10:00 PM EST
Where
Eastern Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snowfall totaled up to 25.0 inches about 2 miles west-southwest of Deer Run.

Winter Storm, Hardy

When
January 22, 11:00 AM EST to January 23, 10:00 PM EST
Where
Hardy forecast zone
Reported by
Unknown
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to be between 24 and 36 inches based on reports nearby.

Winter Storm, Eastern Grant

When
January 22, 11:00 AM EST to January 23, 10:00 PM EST
Where
Eastern Grant forecast zone
Reported by
Unknown
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to be between 20 and 30 inches based on reports nearby.

Winter Storm, Western Grant

When
January 22, 11:00 AM EST to January 23, 10:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 34.5 inches at Bayard.

Winter Storm, Hampshire

When
January 22, 12:00 PM EST to January 23, 10:00 PM EST
Where
Hampshire forecast zone
Reported by
Unknown
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to be between 24 and 36 inches based on reports nearby.

Winter Storm, Eastern Mineral

When
January 22, 12:00 PM EST to January 23, 10:00 PM EST
Where
Eastern Mineral forecast zone
Reported by
COOP Observer
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall totaled up to 24.3 inches near Keyser and 23.5 inches near Short Gap.

Winter Storm, Western Mineral

When
January 22, 12:00 PM EST to January 23, 10:00 PM EST
Where
Western Mineral forecast zone
Reported by
Unknown
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to be between 24 and 36 inches based on observations nearby.

Winter Storm, Jefferson

When
January 22, 1:00 PM EST to January 24, 12:00 AM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Snowfall reports were between 27 and 41 inches across Jefferson County. Snowfall totaled up to 32.5 inches in Charles Town. A report of 40.5 inches was received near Shepherdstown and 35.5 inches of snow fell in Shenandoah Junction.

Winter Storm, Berkeley

When
January 22, 1:00 PM EST to January 24, 12:00 AM EST
Where
Berkeley forecast zone
Reported by
Trained Spotter
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Snowfall reports were between 25 and 42 inches across Berkeley County. Snowfall totaled up to 42 inches about one mile east-southeast of Glengary and a snowfall report of 25.0 inches was reported about one mile north-northeast of Winebrenners.

Winter Storm, Morgan

When
January 22, 1:00 PM EST to January 24, 12:00 AM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Snowfall totaled up to 33.2 inches about one mile west of Smith Crossroads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609890, 609891, 609885, 609886, 609889, 609884, 609887, 609888, 609881, 609882, 609883.